Can Antidepressants Make You Feel Worse?

Depressed young boy with head in his knees
Rob & Julia Campbell/Stocksy United

While antidepressants are quite effective at relieving depression, it is possible that some patients — in particular young people — may temporarily feel worse when they first begin taking an antidepressant or when they make changes in their dosage.

In October 2004, the U.S. Federal Drug Administration (FDA) issued what is known as a "black-box" warning stating that certain antidepressants, when used in young people 24 years old and under, could increase their risk for suicidal thoughts and behaviors.

However, the FDA noted that there was no association found between antidepressant use and suicidal thoughts and behaviors in adults over the age of 24. In addition, antidepressants actually appeared to reduce the risk in adults aged 65 and older.

This black box warning, which is the most serious type of warning that can be issued regarding a prescription medication, was ordered following a thorough review of all available clinical trials, including unpublished ones, regarding the use of antidepressants in children and adolescents.

The study included a total of 24 short-term trials of nine different antidepressants used in over 4,400 child and adolescent patients. In addition, there were 295 short-term trials of 11 different antidepressants involving 77,000 adult patients.

While the risk of suicidality varied between drugs, the pattern of seeing increased suicidality in young people remained true for almost all drugs studied.

It should be noted that no suicides actually occurred among the young people studied. Although there were some suicides among the adults studied, the numbers were too few for any conclusions to be drawn about whether the antidepressants used were a causal factor. It must borne in mind that depression is also a known risk factor for suicide and cannot be ruled out in these cases.

The black box warning further suggests that patients of all ages should be monitored closely when they begin treatment with an antidepressant. They should be watching for any signs of worsening depression, increased suicidality or changes in behavior. In addition, families and other caregivers should be instructed to contact the patient's physician or other appropriate medical professional in the event that any problems occur.

In particular, the FDA recommends that a healthcare provider be contacted if you — or a person who you are caring for — experience any of the following:

  • thoughts of suicide or death
  • suicide attempts
  • new or worsening depression
  • new or worsening anxiety
  • new or worsening irritability
  • feelings of agitation or restlessness
  • panic attacks
  • problems with sleeping
  • aggression, anger or violence
  • impulsiveness
  • extreme increases in activity or talking (signs of mania)
  • any other unusual changes in mood or behavior

While a black box warning might cause some to feel concerned, they should be aware that the benefits to be obtained from treating depression with an antidepressant greatly outweigh the risks in the majority of cases.

Untreated depression is quite serious and is much more likely to lead to suicide than an antidepressant is. The warning is simply provided so that people can be aware of this potential effect and take appropriate measures to get help if they do begin to feel worse.

Sources:

"Antidepressant Medications for Children and Adolescents: Information for Parents and Caregivers."  National Institute of Mental Health.  National Institutes of Health.  Accessed:  January 26, 2014.

Ho, Dien.  "Antidepressants and the FDA’s Black-Box Warning: Determining a Rational Public Policy in the Absence of Sufficient Evidence."  Virtual Mentor.  14.6 (June 2012) : 483-488.

"Medication Guide Antidepressant Medicines, Depression and other Serious Mental Illnesses, and Suicidal Thoughts or Actions."  U.S. Food and Drug Administration. U.S. Department of Health and Human Services.  Accessed:  January 26, 2014.

"Questions and Answers on Antidepressant Use in Children, Adolescents, and Adults: May, 2007."  U.S. Food and Drug Administration. U.S. Department of Health and Human Services.  Accessed:  January 26, 2014.

"Revisions to Product Labeling."  U.S. Food and Drug Administration. U.S. Department of Health and Human Services.  Accessed:  January 26, 2014.

Continue Reading